Alert archive / Iowa / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 339, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Nov 10, 2006, 8:36 AM CST for Poweshiek County, Iowa. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 10, 2006, 8:36 AM CST (14:36 UTC)
- Expired
- Nov 10, 2006, 8:54 AM CST
- In force
- 18 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Poweshiek County, IA
The radar
The Des Moines radar (KDMX), 99 km from the middle of the area, began a volume at 14:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 2.6 hours before the alert went out and 362 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1233 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- -171 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 10, 4:00 AM CST, 4 hours 36 minutes earlier.
Area forecast discussion, Nov 10, 4:00 AM CST, 4 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 400 AM CST FRI NOV 10 2006 SHORT TERM (TODAY)... PLENTY OF ISSUES FOR THE FIRST 12 HOURS AS SHORTWAVE PASSES THROUGH THE REGION. CURRENTLY...FRONTOGENETICAL FORCING INCREASING ACRS THE STATE AS UPPER WAVE APPROACHES. STRONG THETA-E ADVECTION AND WEAK INSTABILITY HAVE LED TO SOME CONVECTIVE SHOWERS OVER THE PAST FEW HOURS WITH LIGHTNING NOTED IN BOTH OBS AND LIGHTNING DATA. RELATIVELY DRY LOW LEVELS ACRS THE NORTH HAVE BEEN SATURATING AND PULLING TEMPERATURES DOWN TOWARD FREEZING. EST NOW INDICATING LIGHT SNOW WITH A HEAVIER BAND ADVANCING TOWARD THE AREA. EXPECT BANDED FEATURES TO CONTINUE DURING THE MORNING AS STRONG FRONTOGENETICAL FORCING PASSES THROUGH THE CWA. SOME CONCERN AS TO THE EXTENT OF THE CONVECTIVE POTENTIAL. THE CROSS SECTION CERTAINLY SHOWS NEGATIVE EPV ABOVE THE FRONTAL SURFACE ALOFT AND WITH SOME CONVECTION ALREADY OCCURRING...LIKELY TO SEE SOME OF IT CONTINUE INTO THE MORNING. OTHERWISE...IT BECOMES A TIMING ISSUE OF SWITCH OVER FROM RAIN TO SNOW ACRS THE CWA. NORTHERN COUNTIES LIKELY TO BE SNOW FOR ALMOST ENTIRE EVENT WITH SOME MIXTURE INDICATED IN A BAND NEAR THE STATE HIGHWAY 3 TO HIGHWAY 20 CORRIDOR THIS MORNING BEFORE TRANSITION TO ALL SNOW AS INDICATED BY BUFKIT SOUNDINGS. FARTHER SOUTH...WL SEE RAIN FOR MUCH OF THE MORNING PRIOR TO CHANGE OVER TO SNOW DURING THE AFTERNOON AS CAA INCREASES BEHIND THE SYSTEM. SNOWFALL AMOUNTS ACRS THE NORTH WL LIKELY BE ENHANCED BY SOME CONVECTIVE ELEMENTS WITH HIGHEST AMOUNTS IN FAR NORTH CENTRAL BY WORTH AND CERRO GORDO COUNTIES WHERE 4 TO 6 INCHES HAVE BEEN FORECAST. IF CONVECTIVE ELEMENTS CONTINUE FOR A TIME LONGER...MAY PUSH WARNING CRITERIA IN THESE COUNTIES AND THIS WL HAVE TO BE MONITORED. MUCH OF THE REMAINDER OF THOSE NORTH CENTRAL COUNTIES WL SEE 2 TO 5 INCHES AND SNOW ADVISORY HAS BEEN ISSUED FOR THIS AREA. ON THE SOUTHERN EDGE OF THE SNOW ADVISORY...MAY SEE A BIT LONGER PERIOD OF MIXED PCPN AND HAVE ISSUED A WINTER WX ADVISORY FOR RAIN...SLEET AND SNOW FOR A PERIOD PRIOR TO A TRANSITION TO ALL SNOW. THESE LOCATIONS WL LIKELY SEE 1 TO 3 INCHES OF SNOW. COULD ACTUALLY SEE SOME LGT SNOW ACCUMULATIONS DOWN TO THE INTERSTATE 80 WITH THE BEST THREAT IN THE WESTERN CWA WEST OF INTERSTATE 35. MAY ALSO HAVE TO SEE IF WINDS KEEP UP AS FLOW OFF OF THE SFC REMAINS NEAR 40KTS FM THE NORTHEAST AND HAVE SEEN SOME HIGHER GUSTS ACRS THE FAR WEST. COGIL && LONG TERM (TONIGHT THRU THURSDAY)... TONIGHT NAM TIMING FAVORED WITH LINGERING LIGHT SNOW BEFORE MIDNIGHT THOUGH NOT EXPECTING ANYTHING MEASURABLE AND BEST DYNAMICAL FIELDS MOVED OFF NORTHEAST AFTER 06Z/11. NAM TEMPS ON LOW SIDE SO HAVE LEANED MORE TOWARD HIGHER MAV GUIDANCE. HIGH PRESSURE INTO STATE SATURDAY LOOKING COLD SATURDAY NIGHT THOUGH WARM ADVECTION BEGINS LATE SUNDAY EVENING AND IN FULL SWING BY SUNDAY MORNING. HOWEVER LOOK AT SOUNDINGS WOULD NOT EXPECT MOISTURE RETURN UNTIL LATE SUNDAY NIGHT. HAVE LEFT PREVIOUS FORECASTS CHANCE HOWEVER BECAUSE OF TIMING ISSUES TOOK RAIN OUT FOR SUNDAY MORNING. TEMPERATURE WISE EXPECT RECOVERY FROM THAT COOL OVERNIGHT WITH GOOD WAA. FORSTER && DMX WATCHES/WARNINGS/ADVISORIES...SNOW ADVISORY TIL 18Z IAZ004-005-015-023-024. WINTER WEATHER ADVISORY TIL 18Z IAZ033>035. SNOW ADVISORY TIL 22Z IAZ006-007-016-017. WINTER WEATHER ADVISORY TIL 22Z IAZ025>028. &&
Hazardous weather outlook, Nov 10, 5:18 AM CST, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 518 AM CST FRI NOV 10 2006 IAZ004>007-015>017-023-024-111100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT- 518 AM CST FRI NOV 10 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT AN ADVISORY IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEB SITE AT WEATHER.GOV/DESMOINES. SNOW WILL CONTINUE MUCH OF THE DAY DIMINISHING OR ENDING DURING THE AFTERNOON. SNOWFALL POTENTIAL IS FROM 3 TO 6 INCHES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT NEEDED HOWEVER SNOWFALL REPORTS WOULD BE HELPFUL. IAZ025>028-033>035-111100- WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-WEBSTER- 518 AM CST FRI NOV 10 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT AN ADVISORY IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEB SITE AT WEATHER.GOV/DESMOINES. A MIX OF RAIN SLEET AND SNOW IS EXPECTED TO MAKE FOR DIFFICULT DRIVING CONDITIONS.THERE IS THE LIKELIHOOD OF SNOW AND SLEET ACCUMULATIONS OF 2 TO 4 INCHES BEFORE ENDING LATE THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT NEEDED HOWEVER PRECIPITATION REPORTS WOULD BE HELPFUL. IAZ036>039-044>050-057>062-070>075-081>086-092>097-111100- HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-BOONE- STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK- CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS- MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 518 AM CST FRI NOV 10 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT RAIN AND ISOLATED THUNDERSTORMS ARE POSSIBLE ESPECIALLY THIS MORNING BEFORE COLDER AIR FILTERS INTO THE AREA. SOME OF THESE STORMS COULD PRODUCE SMALL HAIL. THE RAIN WILL BECOME MIXED BRIEFLY WITH SLEET BEFORE CHANGING OVER TO ALL SNOW THIS AFTERNOON. LITTLE SLEET OR SNOW ACCUMULATION IS EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... NO SPOTTER ACTIVATION IS NEEDED AT THIS TIME. FORSTER
In the hours before
Local storm report, Nov 10, 8:29 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
829 AM CST FRI NOV 10 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 AM HAIL 4 SE REASNOR 41.54N 92.97W
11/10/2006 E0.88 INCH JASPER IA TRAINED SPOTTER
HAIL WAS COVERING THE GROUND.
&&
CCOGILThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 10, 3:54 AM CST | Snow Advisory | DMX | Cerro Gordo, Emmet, Hancock, Humboldt, Kossuth, Palo Alto and 3 more | 8 hr |
| Nov 10, 3:54 AM CST | Winter Weather Advisory | DMX | Black Hawk, Boone, Bremer, Butler, Calhoun, Dallas and 10 more | 12 hr |
| Nov 10, 8:20 AM CST | Severe Thunderstorm Warning | DMX | Jasper | 29 min |
| Nov 10, 8:47 AM CST | Heavy Snow Warning | DMX | Kossuth, Palo Alto | 3 hr |
| Nov 10, 8:47 AM CST | Winter Storm Warning | DMX | Cerro Gordo, Hancock, Winnebago, Worth | 7 hr |
| Nov 10, 12:25 PM CST | Heavy Snow Warning | DMX | Kossuth | 95 min |
| Nov 10, 12:25 PM CST | Snow Advisory | DMX | Calhoun, Humboldt, Webster | 95 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.